Texas, 2023

Damaging Wind in Texas, September 26, 2023

September 26, 2023 · NWS HGX · 1 event in 1 county or zone

A severe thunderstorm impacted the Humble area, resulting in damage to power lines from strong wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

A severe thunderstorm impacted the Humble area, resulting in damage to power lines from strong wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Sep 26, 5:11 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Sep 26, 5:11 PM CST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
611 PM CDT Tue Sep 26 2023

...New AVIATION...

.SHORT TERM...
(This evening through Wednesday Night)
Issued at 250 PM CDT Tue Sep 26 2023

Short term conditions should be mostly benign, as the current
weather pattern remains dominated by an upper level ridge over the
Four Corners/Western Texas. Northwesterly flow aloft and
predominately offshore flow should favor drier conditions with PWs
progged around 1.3-1.6 inches. The remnants of the recent stalled
frontal boundary could bring scattered to isolated storms near the
coastline during the afternoon hours, especially with support from
the sea breeze. Partly cloudy skies and 850mb temperatures
ranging from 17-19C should still keep conditions warm during the
afternoon hours, with highs progged for the upper 80s/90s.
Overnight lows remain the the upper 60s/upper 70s.

03

&&

.LONG TERM...
(Thursday through next Monday)
Issued at 250 PM CDT Tue Sep 26 2023

Mid-upper ridging will be building back in from the southwest and
persist through the weekend into the mid parts of next week. In the
low levels, we should see some periods of recycled drier air moving
into the area from the east under the periphery of broad high
pressure across the eastern conus. Combination of the two should
lead to mainly dry wx and above normal temps. Can't rule out a
seabreeze cell or two closer to the coast, but overall chances will
be on the low side. 47

&&

.AVIATION...
(00Z TAF Issuance)
Issued at 611 PM CDT Tue Sep 26 2023

For the 27/00Z TAFs, isolated to scattered SHRA/TSRA could linger for
a couple hours. Might have another night with some spotty low cloud
and/or fog formation (MVFR/IFR). Anything that does develop will lift
and burn off my mid morning. VFR for the rest of the day and on into
the evening with late afternoon SHRA/TSRA development possible once
again. Outside of any storms, lots of variable winds around 5 knots
or less.  42

&&

.MARINE...
Issued at 250 PM CDT Tue Sep 26 2023

Outside of isolated to scattered showers and thunderstorms, light
winds and low seas will prevail for the next several days. Longer
fetch of moderate east winds set up across the Gulf headed into the
weekend, so anticipate winds/seas to be on an upward trend. 47

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)	  72  99  71  94 /  20  20  10  10
Houston (IAH)			  73  94  73  95 /  20  20  20  10
Galveston (GLS)			  77  88  78  89 /  20  30  20  30

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

In the hours before

Special weather statement, Sep 26, 5:24 PM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
624 PM CDT Tue Sep 26 2023

TXZ200-214-300-270000-
Northern Liberty TX-Chambers TX-Southern Liberty TX-
624 PM CDT Tue Sep 26 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CHAMBERS AND SOUTH
CENTRAL LIBERTY COUNTIES THROUGH 700 PM CDT...

At 624 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ames, or near Liberty, moving southwest at 20 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Liberty, Dayton, eastern Mont Belvieu, Old River-Winfree, and Ames.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3011 9469 2999 9461 2983 9485 3003 9500
TIME...MOT...LOC 2324Z 065DEG 16KT 2998 9476

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Cady

The radar

The Houston radar (KHGX), 62 km away, was scanning. The volume nearest the first event began at 00:41 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harris

When
September 26, 6:41 PM CST
Where
Harris County, 0.91 mi NW of Humble
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
30.010, -95.260

Multiple power poles along the US-59 frontage road near the Deerbrook Mall were downed by strong thunderstorm wind gusts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1127157.